South Dakota, 2004

Hail in South Dakota, August 2, 2004

August 2, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:32 PM CST, 16 minutes earlier.

Area forecast discussion, Aug 2, 2:32 PM CST, 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT MON AUG 2 2004

.DISCUSSION...

FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER
THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A
LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE
AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES
EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A
SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE
MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC
ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN
THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME
ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2
INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION
SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO
WILL NOT BE ISSUING A FLOOD WARNING.

EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS
AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY
PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON
AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY
BACK INTO MAINLY SOUTHERN CWA.

A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD
ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME.
TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES
SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND
DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY.

IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING
TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT
BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND
CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE
POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE
BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE
GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT
FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

$

08
Hazardous weather outlook, Aug 2, 9:33 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES
RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL
BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO
POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE
JAMES RIVER
...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 2:33 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HURON                   44.36N 98.22W
08/02/2004  0.88 INCH        BEADLE             SD   PUBLIC

            HAIL ON WEST SIDE OF CITY OF HURON.

0325 PM     HAIL             HURON                   44.36N 98.22W
08/02/2004  0.88 INCH        BEADLE             SD   TRAINED SPOTTER

&&

WB

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingsbury

When
August 2, 2:48 PM CST
Where
Kingsbury County, 3 mi NE of Oldham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419641.